Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 23, NWS Cheyenne, WY

June 10, 2009Morrill County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 10, 2009, 5:16 PM MDT for Morrill County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2009, 5:16 PM MDT (23:16 UTC)
Expired
Jun 10, 2009, 6:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KCYS 102316
TORCYS
NEC123-110000-
/O.NEW.KCYS.TO.W.0023.090610T2316Z-090611T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 514 PM MDT...THE PUBLIC REPORTED A TORNADO 5 MILES SOUTH OF     
  BROADWATER...OR 30 MILES NORTH OF SIDNEY. DOPPLER RADAR SHOWED     
  THIS TORNADO MOVING EAST AT 20 MPH.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN MORRILL
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4148 10293 4172 10285 4174 10263 4147 10262
      4145 10263
TIME...MOT...LOC 2315Z 292DEG 20KT 4155 10284

$$

HAHN
2 follow-up statements
000 
WWUS55 KCYS 102333
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT WED JUN 10 2009

NEC123-110000-
/O.CON.KCYS.TO.W.0023.000000T0000Z-090611T0000Z/
MORRILL NE-
533 PM MDT WED JUN 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHEASTERN MORRILL COUNTY...

AT 530 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE ROTATION AND A 
POSSIBLE TORNADO OVER SOUTHEAST MORRILL COUNTY. THIS THUNDERSTORM 
HAS A HISTORY OF PRODUCING A TORNADO 5 MILES SOUTH OF BROADWATER 
AROUND 514 PM.  THIS DANGEROUS STORM AND POSSIBLE TORNADO WAS 
LOCATED 29 MILES NORTHEAST OF SIDNEY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OFSOUTHEASTERN MORRILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4147 10284 4156 10281 4171 10283 4174 10263
      4147 10262 4145 10263
TIME...MOT...LOC 2331Z 292DEG 20KT 4151 10273

$$

HAHN
000 
WWUS55 KCYS 102359
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT WED JUN 10 2009

NEC123-110009-
/O.EXP.KCYS.TO.W.0023.000000T0000Z-090611T0000Z/
MORRILL NE-
559 PM MDT WED JUN 10 2009

...THE TORNADO WARNING FOR SOUTHEASTERN MORRILL COUNTY EXPIRES AT 600
PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 
600 PM. GUSTY WINDS TO 40 MPH WILL STILL BE POSSIBLE ACROSS 
SOUTHEAST MORRILL COUNTY...AS THIS STORM DEPARTS THE AREA.

LAT...LON 4147 10284 4156 10281 4171 10283 4174 10263
      4147 10262 4145 10263
TIME...MOT...LOC 2357Z 292DEG 20KT 4145 10255

$$

HAHN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:24 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 3:24 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT WED JUN 10 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER THE CWA...WITH
THE STRONGEST STORMS IN THE WEST CENTRAL PANHANDLE.  A TORNADO AND
FUNNEL CLOUDS HAVE BEEN OBSERVED IN THE VICINITY OF KBFF SINCE 220
PM.  A SHORTWAVE TROUGH WAS CURRENTLY MOVING ACROSS THE CENTRAL
ROCKIES AND A STATIONARY FRONT WAS LOCATED NEAR THE CONTINENTAL
DIVIDE.  TEMPERATURES SEEMED TO HAVE WARMED MORE THAN ANTICIPATED AND
HAS MADE THE ATMOSPHERE OVER MUCH OF THE CWA UNSTABLE.  CAPE VALUES
WERE BETWEEN 800 AND 1200 J/KG AND THE 0-6KM SHEAR WAS FAVORABLE FOR
STRONG STORMS.  MOST OF THE THUNDERSTORMS WILL BE DURING THE EVENING
HOURS...WITH SOME LINGERING SHOWERS AGAIN AFTER MIDNIGHT.  MOIST...
LIGHT EASTERLY BOUNDARY LAYER WINDS SHOULD ALLOW FOR LOW CLOUDS AND
SOME FOG TO FORM OVER THE EAST PART OF THE CWA LATER TONIGHT AND INTO
MID MORNING THURSDAY.  SHOWERS AND THUNDERSTORMS WILL AGAIN AT LEAST
BE SCATTERED IN COVERAGE THURSDAY AFTERNOON AND EVENING.  SOME OF THE
STORMS MAY BE STRONG PER THE SPC OUTLOOK BUT MAY DEPEND ON HOW MUCH
WARMING OCCURS ON THURSDAY.  GUIDANCE KEEPS HIGH TEMPERATURES IN THE
UPPER 50S TO LOWER 60S ON THURSDAY.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
A VERY STAGNANT...YET ACTIVE PATTERN ACROSS NORTH AMERICA WILL
CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD. A NEARLY STATIONARY
LARGE AMPLITUDE TROUGH ACROSS THE WESTERN CONUS WILL MAINTAIN
SOUTHWEST FLOW ACROSS THE INTERMOUNTAIN WEST. A NEARLY ENDLESS
SUPPLY OF SHORTWAVES WILL INTERACT WITH AMPLE LOW/MID-LEVEL MOISTURE
TO FUEL DAILY SHOWERS/THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL GRADUALLY WARM
BACK TO NEAR 70 WEST...AND 70S TO LOW 80S EAST BY THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE CWA THROUGH THE EVENING.  MVFR CEILINGS AND VISIBILITIES WILL BE
ASSOCIATED WITH THE STRONGER ACTIVITY DURING THAT TIME.  CEILINGS
WILL LOWER AFTER 04Z MAINLY OVER AREAS EAST OF THE LARAMIE RANGE.
CEILINGS SHOULD BE IFR BETWEEN 06Z AND 15Z WITH AREAS OF FOG
REDUCING VISIBILITIES TO BETWEEN 2 AND 4 MILES. AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY WITH MVFR CEILINGS
AND VISIBILITIES ASSOCIATED.

&&

.FIRE WEATHER...THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT
RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT FIRE WEATHER
CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES
WILL BE EXCELLENT THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 10, 10:51 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT WED JUN 10 2009

WYZ059>070-111700-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1051 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE HEAVY
RAIN AND SMALL HAIL ESPECIALLY NEAR THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-111700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1051 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE. SOME STORMS IN THE SOUTHERN PANHANDLE WILL
PRODUCE HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 10, 4:18 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT WED JUN 10 2009

NEZ019>021-054-055-WYZ068>070-102315-
BANNER-CHEYENNE-CHEYENNE FOOTHILLS-GOSHEN-KIMBALL-MORRILL-PINE
BLUFFS-SCOTTS BLUFF-
418 PM MDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR BANNER...EASTERN LARAMIE...
NORTHERN KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN GOSHEN...
SOUTHEASTERN SCOTTS BLUFF AND WESTERN MORRILL COUNTIES UNTIL 515 PM
MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAYARD TO 4 MILES
EAST OF CHEYENNE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
402.

WEILAND
Local storm report, Jun 10, 4:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             HILLSDALE 15N           41.43N 104.44W
06/10/2009  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

0424 PM     HAIL             HILLSDALE 15N           41.43N 104.44W
06/10/2009  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Jun 10, 4:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             HILLSDALE               41.43N 104.44W
06/10/2009  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, Jun 10, 4:46 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             BURNS                   41.19N 104.36W
06/10/2009  M0.50 INCH       LARAMIE            WY   FIRE DEPT/RESCUE

            PEA TO MARBLE SIZE HAIL WITH HEAVY RAIN.

0339 PM     FUNNEL CLOUD     6 N BRIDGEPORT          41.75N 103.10W
06/10/2009                   MORRILL            NE   EMERGENCY MNGR

&&

MG
Special weather statement, Jun 10, 5:06 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT WED JUN 10 2009

NEZ019>021-054-055-WYZ069-070-110000-
BANNER-CHEYENNE-CHEYENNE FOOTHILLS-KIMBALL-MORRILL-PINE BLUFFS-SCOTTS
BLUFF-
506 PM MDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...MORRILL...NORTHERN
CHEYENNE...SOUTHEASTERN BANNER...SOUTHEASTERN LARAMIE AND
SOUTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
BRICKER LAKES TO 9 MILES SOUTHWEST OF BURNS...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 376 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
53.

WEILAND
Special weather statement, Jun 10, 5:09 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
509 PM MDT WED JUN 10 2009

WYZ065-066-110015-
LARAMIE RANGE-LARAMIE VALLEY-
509 PM MDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 615 PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF TIE SIDING...OR 10 MILES SOUTH
OF LARAMIE...MOVING TO THE WEST AT 25 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STRONG STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 310 AND
329.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:52 PM MDTTornado WarningCYSScotts Bluff, Sioux38 min
Jun 10, 1:23 PM MDTTornado WarningCYSScotts Bluff37 min
Jun 10, 1:57 PM MDTTornado WarningCYSMorrill, Scotts Bluff33 min
Jun 10, 2:07 PM MDTTornado WarningCYSScotts Bluff23 min
Jun 10, 2:09 PM MDTTornado WarningCYSScotts Bluff36 min
Jun 10, 2:23 PM MDTTornado WarningCYSMorrill, Scotts Bluff37 min
Jun 10, 2:24 PM MDTFlash Flood WarningCYSScotts Bluff6 hr
Jun 10, 2:47 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff33 min
Jun 10, 2:55 PM MDTTornado WarningCYSMorrill35 min
Jun 10, 3:19 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball, Morrill, Scotts Bluff26 min
Jun 10, 3:27 PM MDTTornado WarningCYSMorrill33 min
Jun 10, 3:51 PM MDTFlash Flood WarningCYSMorrill97 min
Jun 10, 3:59 PM MDTTornado WarningCYSMorrill31 min
Jun 10, 4:29 PM MDTTornado WarningCYSMorrill50 min
Jun 10, 5:25 PM MDTFlash Flood WarningCYSMorrill, Scotts Bluff5 hr

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.